North Carolina, 2013

Flash Flooding and Debris Flow in North Carolina, July 27, 2013

July 27, 2013 · NWS RNK · 9 events in 5 counties and zones

The next event of hydrologic significance in July took place as a strong (for late July) cold front approached the southern Appalachians on the 27th. Rapid moisture return ahead of the front set the stage for widespread showers and thunderstorms across the mountains and eventually spreading into the piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The next event of hydrologic significance in July took place as a strong (for late July) cold front approached the southern Appalachians on the 27th. Rapid moisture return ahead of the front set the stage for widespread showers and thunderstorms across the mountains and eventually spreading into the piedmont. Pre-frontal rainfall broke out early on the 27th as storms took the preferred July 2013 track through the northwest NC mountain counties into southwest Virginia. Repeated bouts of convection and heavy rainfall affected much of this area during the day of the 27th bringing impressive 48-hour gage reports from this area ending at 12Z on the 28th. The top five included Sandy Flats IFLOWS (SDRN7) 7.53 , Wilbar RG DCP (WLBN7) 6.07 , Triplett RG DCP (TPTN7) 5.22 , Parkway School IFLOWS (EKCN7) 4.25 , and Jefferson 2E COOP (JFFN7) 3.48 . In Watauga, Wilkes, and Ashe counties there were several reports of flooded roadways and stranded motorists being rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 6:44 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 27, 6:44 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 AM EDT SAT JUL 27 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES INTO THE NORTHEAST UNITED STATED TODAY
WITH A COLD FRONT THAT WILL APPROACH THE AREA LATE TONIGHT. THE
FRONT WILL CROSS THROUGH THE MID ATLANTIC REGION ON SUNDAY. LARGE
HIGH PRESSURE WILL COVER MUCH OF THE EASTERN UNITED STATES ON
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 415 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED EARLY THIS
MORNING FROM THE NEW RIVER VALLEY INTO NORTHWEST NORTH CAROLINA.
EXPECT PRECIPITATION...MAINLY IN THE WESTERN COUNTY WARNING AREA
TO CONTINUE THIS MORNING...THEN THE SHORT WAVE SEEN ON THE WATER
VAPOR LOOP COMING THROUGH THE TENNESSEE VALLEY THAT IS ASSOCIATED
WITH PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL REACH THE FORECAST
AREA LATE THIS AFTERNOON. THIS WAVE WILL TAKE MOST OF THE NIGHT TO
CROSS THE FORECAST AREA. HAVE INCREASED PROBABILITY OF
PRECIPITATION IN THE SOUTHWEST THIS MORNING AND KEPT THE
PROBABILITY HIGH TONIGHT.

THE CLOUDS AND PRECIPITATION WILL LIMIT HEATING TODAY SO MAXIMUM
TEMPERATURES ARE STILL FORECAST TO BE BELOW NORMAL. LACK OF
HEATING WILL RESULT IN LIMITED INSTABILITY...BUT SLIGHTLY COOLER
TEMPERATURES AT 500 MB WILL MEAN LARGER LAPSE RATES WITH WEAK TO
MODERATE SHEAR. UPPER JET WILL ALSO BE IN A FAVORABLE POSITION FOR
SYNOPTIC SCALE LIFT TONIGHT.

WITH SURFACE DEW POINTS BACK INTO THE 60S AND PRECIPITABLE WATER
VALUES APPROACHING 1.5 INCHES...HEAVY RAIN IS A THREAT WITH ANY OF
THE STRONGER THUNDERSTORMS. THE MILD DEW POINTS WILL KEEP MINIMUM
TEMPERATURES IN THE 60Z FOR MOST LOCATIONS OVERNIGHT. USED BIAS
CORRECTED MAV GUIDANCE FOR MAXIMUM TEMPERATURES TODAY AND LOWS
TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

THE UNSETTLED WEATHER CONTINUES SUNDAY AS THE FOCUS FOR SHOWERS AND
THUNDERSTORMS SHIFTS INTO THE PIEDMONT. WITH A SLIGHTLY SLOWER
TIMING OF THE COLD FRONT...BEST CHANCE OF CONVECTION SUNDAY SHOULD
BE EAST OF I81. DEPENDING ON HEATING AND INSTABILITY...A FEW OF THE
THUNDERSTORMS COULD BECOME STRONG ACROSS THE PIEDMONT SUNDAY
AFTERNOON. PLAYED HIGHS SUNDAY CLOSE THE COOLER MOS VALUES WITH
READINGS FROM THE LOWER 70S IN THE NORTHWEST TO THE LOWER 80S IN THE
SOUTHEAST. TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT AS DRIER
AIR SPREADS INTO THE REGION. LOWS TEMPERATURES SUNDAY NIGHT WILL
RANGE FROM THE UPPER 40S IN THE NORTHWEST TO LOWER 60S IN THE EAST.

WEAK SFC HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING UPPER TROUGH
MONDAY. WENT WITH HIGH TEMPERATURES MONDAY FROM THE LOWER 70S IN THE
MOUNTAINS TO AROUND 80 IN THE PIEDMONT.  HIGH PRESSURE SLIDES
OVERHEAD MONDAY NIGHT WITH LOWS FROM THE THE UPPER 40S IN THE
MOUNTAINS THE LOWER 60S IN THE PIEDMONT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 400 PM EDT FRIDAY...

UPPER FLOW QUICKLY TRANSITIONS TO A ZONAL PATTERN THROUGH THE LONG
TERM PERIODS. A SERIES OF EMBEDDED DISTURBANCES WILL TRAVEL WITHIN
THE FLOW AND BRING AN OVERALL UNSETTLED WEATHER PATTERN TO THE
REGION FOR MUCH OF THE LONG TERM. HOWEVER...IT APPEARS THAT WED
STILL OFFERS THE BEST CHANCE FOR WIDESPREAD RAIN AND ANY FLOODING
CONCERNS. A STRONG DISTURBANCE WILL TRACK IN THE MEAN WNW FLOW
ACROSS THE REGION FROM THE TN VALLEY TOWARD THE CAROLINAS. A SFC LOW
PRESSURE AREA WILL FORM ALONG A WARM FRONT TO OUR SOUTH...REMNANTS
OF THE SUN COLD FRONT. DEWPOINTS ACROSS THE REGION WILL BE QUITE LOW
IN ADVANCE OF THIS SYSTEM AND WITH AN EASTERLY FLOW SETUP AND RAIN
SPREADING INTO THE AREA FROM THE SW...WED LOOKS TO BE A POTENTIAL
CLASSICAL WEDGE SETUP RAIN/UNSEASONABLY COOL DAY. WILL NEED TO WATCH
RAINFALL AMOUNTS AS UPSLOPE FLOW COULD ENHANCE RAINFALL ALONG THE
BLUE RIDGE...BUT MOST IF NOT ALL OF THE CWA WILL REMAIN ON THE COLD
SIDE OF THIS SYSTEM WHICH SHOULD KEEP QPF IN CHECK. GFS GRIDDED DATA
SEEMS TO HAVE THE BEST IDEA ON WHAT COULD POTENTIALLY HAPPEN...WITH
MOST ALL OF THE GUIDANCE TRENDING TOWARD CLIMATOLOGY. MAX TEMPS WED
COULD BE NEARLY 20 DEGREES BELOW NORMAL...WITH HIGHS IN THE 60S
ACROSS MUCH OF THE CWA...BUT HAVE COMPROMISED FOR NOW AND ADVERTISED
HIGHS IN THE 70S...EXCEPT NW MOUNTAINS WITH HIGHS IN THE 60S. LIKELY
TO CATEGORICAL POPS ACROSS THE SOUTH...WITH CHC POPS FURTHER NORTH
AWAY FROM THE DISTURBANCE.

FOR THE REMAINDER OF THE EXTENDED...EXPECT A RETURN TO MORE TYPICAL
SUMMER CONDITIONS AS THE WED SYSTEM DEPARTS. MAX TEMPS WILL RETURN
TO MORE NORMAL READINGS...ESPECIALLY BY THE END OF THE WEEK AS 850MB
TEMPS WARM CLOSER TO +20C ACROSS THE PIEDMONT. AREAS LIKE KDAN MAY
BE APPROACHING 90 BY THAT TIME. TYPICAL MORE DIURNAL SHRA/TSRA
ACTIVITY EXPECTED...WITH SOME FOCUS DEPENDING ON UPPER SHORT WAVE
TIMING FROM DAY-TO-DAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 740 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FROM
CENTRAL VIRGINIA INTO SOUTHWEST NORTH CAROLINA THIS MORNING...IN
ADVANCE OF A WELL DEFINED SHORT WAVE ROTATING AROUND AN UPPER
TROF. EXPECT MVFR CEILINGS AND VISIBILITIES WITH ANY OF THE
STRONGER SHOWERS AND STORMS. LOW CONFIDENCE...BUT THERE MAY BE A
BREAK BETWEEN THE RAIN WITH THIS SHORT WAVE AND THE SHOWERS AND
THUNDERSTORMS COMING OUT OF THE OHIO AND TENNESSEE VALLEYS...AHEAD
OF A COLD FRONT APPROACHES FROM THE WEST.

AS SURFACE AND LOW LEVEL WINDS BECOME SOUTHWEST...HAVE MVFR
CEILINGS IN OVERNIGHT. MEDIUM CONFIDENCE THAT CEILINGS WILL STAY
ABOVE IFR.

THE COLD FRONT THAT EXTENDED FROM MICHIGAN TO SOUTHERN MISSOURI
THIS MORNING WILL CROSS THE AREA WITH MORE SHOWERS AND
THUNDERSTORMS ON SUNDAY. THERE IS STILL A CHANCE OF LOCALIZED
SUB-VFR CONDITIONS EAST OF THE BLUE RIDGE.

MONDAY INTO TUESDAY...SURFACE HIGH PRESSURE BUILDS OVERHEAD. THIS
WILL YIELD LIGHT WINDS AND LIMITED CLOUD COVER...BUT NIGHTTIME AND
EARLY MORNING FOG AND STRATUS WILL BE POSSIBLE THANKS TO PLENTY OF
BOUNDARY LAYER MOISTURE IN PLACE AFTER THE RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/RAB
AVIATION...AMS/KM
Hazardous weather outlook, Jul 27, 5:37 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EDT SAT JUL 27 2013

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-281100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
637 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING.

SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-281100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
637 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH
FLOODING.

SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ON SUNDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 3:28 AM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT SAT JUL 27 2013

NCZ002-003-019-VAZ015-016-270945-
ALLEGHANY NC-SURRY NC-WILKES NC-GRAYSON VA-CARROLL VA-
428 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 AM EDT

* AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR HALLS MILLS...MOVING TO THE
  NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  NORTH WILKESBORO...
  HILLSVILLE...
  MC GRADY...
  AND ENNICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3622 8133 3636 8127 3638 8124 3640 8126
      3677 8110 3680 8106 3682 8099 3678 8069
      3613 8106
TIME...MOT...LOC 0821Z 204DEG 26KT 3630 8120

KK
Local storm report, Jul 27, 4:19 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      GALAX CITY              36.67N 80.92W
07/27/2013                   CITY OF GALAX      VA   TRAINED SPOTTER

            CHESTNUT CREEK FLOODING ROADS IN GALAX

&&

AMS
Local storm report, Jul 27, 5:43 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      4 ESE FRIES             36.69N 80.91W
07/27/2013                   CITY OF GALAX      VA   PUBLIC

            MILL CREEK FLOODED MILL CREEK ROAD

&&

AMS

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 12:53 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Flash Flood, Wilkes

When
July 27, 7:51 AM EST to 8:51 AM EST
Where
Wilkes County, 0.87 mi WSW of Roaring River to 0.98 mi SW of Roaring River
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.214, -81.013

Flash flooding was reported along Cotton Mill Road near Roaring River.

Flash Flood, Wilkes

When
July 27, 9:52 AM EST to 10:52 AM EST
Where
Wilkes County, 2.74 mi SSW of Summit to 2.76 mi WNW of Maple Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.211, -81.430

Heavy rain washed out parts of Fall Creek Road and a landslide closed the road.

Flash Flood, Ashe

When
July 27, 10:00 AM EST to 11:15 AM EST
Where
Ashe County, 3.45 mi W of Crumpler to 3.23 mi W of Crumpler
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.501, -81.442

Silas Creek was flooding along Mouth of Silas Creek Road and a several people were reported to be stranded.

Flood, Ashe

When
July 27, 10:10 AM EST to 1:10 PM EST
Where
Ashe County, 0.76 mi S of Othello to 0.4 mi SE of Othello
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.359, -81.431

The low water crossing on Boggs Road and Methodist Camp Road were flooded by the South Fork of the New River.

Flood, Alleghany

When
July 27, 12:00 PM EST to 3:00 PM EST
Where
Alleghany County, 2.38 mi E of Glade Vly to 2.45 mi E of Glade Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.486, -81.008

Minor flooding along Brush Creek in Scenic Valley Road with a few inches of water on the road.

Thunderstorm Wind, Stokes

When
July 27, 5:49 PM EST
Where
Stokes County, 2.13 mi NNE of Vade Mecum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.448, -80.303

Four trees were reported blown down at the intersection of Highway 89 and Lynchburg Road.

Debris Flow, Watauga

When
July 27, 6:45 PM EST to 7:15 PM EST
Where
Watauga County, 2.83 mi ESE of Deep Gap to 2.95 mi ESE of Deep Gap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.213, -81.474

A mudslide due to heavy rains caused a mudslide that closed one lane of Highway 421.

Flash Flood, Wilkes

When
July 27, 8:00 PM EST to 9:00 PM EST
Where
Wilkes County, 1.44 mi SW of Parsonville to 1.29 mi NNW of Maple Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
36.203, -81.385

Several water rescues occurred between 9 PM and 10 PM (local time) on Pumkin Run Road. Shelter for 10 displaced individuals was provided by the Red Cross.

Flash Flood, Wilkes

When
July 27, 9:00 PM EST to 10:00 PM EST
Where
Wilkes County, 1.74 mi W of Purlear to 1.35 mi ESE of Parsonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.185, -81.311

The North Prong of Lewis Fork was flooded and portions of Parsonville Road were under 3 feet of water leaving Parsonville cut-off. Several homes along this road were surrounded by flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 468865, 468866, 468867, 468875, 468880, 468994, 468900, 468870, 468869.